Joint pain disappears after taking vitamin D

People's Pharmacy

July 10, 2008|By Joe Graedon and Teresa Graedon

I have been struggling with joint pain and just found out that my vitamin D level is really low. My doctor put me on a megadose of 50,000 IU (international units) each week for eight weeks. Then, I will switch to 800 IU daily.

I took the first 50,000 IU pill yesterday, and today I can't believe how good my joints feel. My wife thinks I'm crazy. I just returned from a six-mile walk and then did my weights. I have no pain and wonder if the vitamin D is responsible.

Shouldn't a vitamin D check be part of a physical? After reading about the problems low vitamin D causes, it seems it should be right.

You may be right. Rheumatologists have reported that low vitamin D levels often contribute to joint and soft-tissue pain. Vitamin D deficiency is linked to an increased risk of hypertension, diabetes, heart disease and cancer.

Insufficient vitamin D can mimic other serious problems, too, as this reader reported: "I was diagnosed with MS until the doctor found that my vitamin D level was 8.3 (dangerously low). I'm on 50,000 IU twice weekly, and I can tell you it makes a huge difference!"

I am 44 years old and have had acne since I was a teenager. Dermatologists have prescribed countless antibiotics, including Cleocin T, to no avail. Birth control pills worked, but when I stopped, the acne returned. I also took Retin-A, which helped but made my skin more sensitive to the sun and caused redness and cracking.

I was excited to read about milk of magnesia as a topical treatment. My son (age 12) and I are using it and getting good results.

A letter in the Archives of Dermatology (January 1975) suggested that topical application of milk of magnesia nightly could help reduce redness and inflammation associated with acne. Other readers also have shared their success with this remedy.

I've been suffering with a constant swollen sore throat due to acid reflux. I've been on several different acid-suppressing drugs that worked temporarily and then stopped working.

I tried ginger candy to soothe my throat, and it's working. Have you heard of ginger helping with reflux symptoms?

Ginger has a long-standing reputation for soothing stomach disorders. Chinese sailors have used it for motion sickness for at least a thousand years, and many readers have found it helpful for upset stomach. Several years ago, we heard from a reader who discovered a cinnamon-ginger drink helped her heartburn: "My reflux became really bad when I stopped hormone replacement therapy. Acid-suppressing drugs worked great, but after two months I couldn't stop them without the heartburn recurring.

"One night, I took colleagues to dinner at a Korean restaurant. Someone ordered persimmon punch, a concentrated cinnamon-ginger drink, for dessert. A few sips later, I felt fantastic. After a month of adding 3 tablespoons of the cinnamon-ginger drink to my tea morning and night, my heartburn was under control."

What do you know about the sleeping pill Ambien?

A friend of mine has been taking it occasionally for years. The other night, she took one, and when she awoke the next morning, she saw signs that she had done things during the night but had no recollection of doing them. She was so alarmed that she crushed her pills and threw them out.

We have heard from many others who report unusual behavior after taking Ambien. One woman wrote that her husband began sleepwalking after taking this sleep aid:

"He woke me saying there was something terribly wrong with the computer. I got up and found coffee spilled all over the desk, and the cords to the keyboard and mouse cut with scissors. He did not remember doing this."

Many people use Ambien safely, but others don't tolerate it

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.